The symptoms of a heart attack can vary between men and women, but both groups want relief during and after an attack. Knowing which medicines to choose can either help or hurt the person suffering from the attack. However, it is sometimes good to know which medicines can be triggering of an attack. Because of how easily obtained these painkillers are, their possible dangerous side effects are often overlooked.
Seeking relief for a migraine could increase your chance of a heart attack. If you’re able to recognize the signs of a heart attack, you can better determine whether or not you want to offer any medicine or go straight to the hospital.
- For men, typically, there is a tight, heavy pain in the chest that feels like it’s being crushed, cold sweat, clammy skin and difficulty in breathing normally as well as an usual heartbeat.
- Women’s symptoms are more subtle, including a dull pain that circles the entire lower torso and nausea.
Some women are not even aware that they are having a heart attack because the symptoms mirror other ailments so closely. Because the heart attack feels like something simpler, like acid reflux, they tend to not take it too seriously. But to avoid experiencing this painful event, it might be necessary to completely stop NSAID usage.
The main group of painkillers that are used to treat physical pain are called NSAIDS (nonsteroidal anti-inflammatory) drugs. They offer relief by lowering fevers and reducing painful inflammation and swelling. They are often prescribed to treat a wide range of conditions, from arthritis to simple headaches. Prolonged use of this type of drug can leave long-term damage to your internal systems. And unfortunately for some, having other preexisting conditions can make NSAIDS even more dangerous. Of those conditions, combining NSAIDS with asthma, liver or kidney disease and high blood pressure can be a recipe for disaster.
Some of the most common painkillers that are linked to causing heart attacks are names that you will recognize like Advil, ibuprofen or Motrin. One slightly unfamiliar name is naproxen, but it is also found in the majority of NSAIDS available for the public. The class of medicine, while effective, carries the potential for extremely dangerous side effects. What’s more, regardless of your or your family’s previous experience with cardiovascular disease, taking NSAIDS can almost double your potential risk.
Study links pain reliever to increased deaths from heart attack
For five years, researchers in Denmark followed the health of about 100,000 people who had suffered a first heart attack. During the course of the study, nearly half of them were prescribed an NSAID type of pain killer at least once. Results were published online in the journal Circulation.
The shocking results were that after just one year, those subjects who used an NSAID were 60 percent more likely to die during each year of the study, compared to those who did not. This is a relative increase when comparing the two groups of subjects—those who have used an NSAID and those who have not.
Looking at the findings in absolute terms, there were 20 deaths per 100 people during the first year among pain medication users compared to just 12 deaths per 100 people among the nonusers. During the fifth year, there were 9.5 deaths per 100 NSAID users and 6 deaths per 100 non-NSAID users. The study also found that those who took any NSAID pain reliever instead of aspirin increased their risk of having a second heart attack.
There are more holistic choices to treating pain that do not require medicinal regulation, which can sometimes lead to dependency. It might be difficult to resist the urge to pop a couple pills, but that effort could be well worth it in the future. Things you can try for pain relief and control (other than NSAIDS) include: turmeric, kratom, sleep, boswellia, and essential oil rubs. If your pain arises from a single event (perhaps a bad plate of food or infections), you might not need to use an NSAID.
Without knowing why you’re hurting, you run the risk of not only a heart attack but also stroke, high blood pressure and chemical dependency caused by increased dosages. Gradually, your body stops responding to the original pills and you move upward to stronger versions. By putting more powerful medicine into your body, you are also exposing yourself to the possibility of a damaging and possibly even fatal heart attack.